Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 41, NWS Austin/San Antonio, TX

September 25, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Sep 25, 2017, 8:33 PM CDT for Val Verde County, Texas. It took effect at Sep 26, 2017, 6:00 AM CDT. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Sep 25, 2017, 8:33 PM CDT (01:33 UTC)
In effect from
Sep 26, 2017, 6:00 AM CDT
Expired
Sep 27, 2017, 1:00 PM CDT
In force
31 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rio Grande at Del Rio (DLRT2).

Action stage
4.2 ft
Minor stage
4.5 ft
Moderate stage
4.7 ft
Major stage
7.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

213 
WGUS44 KEWX 260133
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
833 PM CDT Mon Sep 25 2017

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Rio Grande 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-261933-
/O.NEW.KEWX.FL.W.0041.170926T1100Z-170927T0700Z/
/DLRT2.1.ER.170926T1100Z.170926T1200Z.170926T1900Z.NO/
833 PM CDT Mon Sep 25 2017

The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Rio Grande At Del Rio.
* from Tuesday morning to late Tuesday night...or until the warning is 
  cancelled.
* At  8:15 PM Monday the stage was 3.8 feet (1.2 meters).
* Flood stage is 4.5 feet (1.4 meters).
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow morning and continue to rise to 
  near 4.6 feet (1.4 meters) by tomorrow morning. The river will fall below flood 
  stage by tomorrow early afternoon.
* Impact...At 4.7 feet...(1.4 meters), Moderate lowland flooding reaches the 
  slab elevation of the lowest homes in the Vega Verde subdivision below Amistad
  Dam and cuts behind the lowest residential areas cutting them off..

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Tue   Wed   Thu   Fri   Sat
 Del Rio             4    4    3.8   Mon 08 PM   4.6   1.7   1.6   1.6   1.7


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Tue   Wed   Thu   Fri   Sat
 Del Rio             1    1    1.2   Mon 08 PM   1.4   0.5   0.5   0.5   0.5


&&

LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
      2878 10059 2908 10072       

$$
2 follow-up statements
373 
WGUS44 KEWX 261603
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
1103 AM CDT Tue Sep 26 2017

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Rio Grande at Del Rio
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-271003-
/O.NEW.KEWX.FL.W.0041.170927T0600Z-170927T1800Z/
/DLRT2.1.ER.170927T0600Z.170927T0600Z.170927T0600Z.NO/
1103 AM CDT Tue Sep 26 2017

 The National Weather Service in Austin/San Antonio has issued a 

  Flood Warning for the Rio Grande At Del Rio.

  From late tonight to Wednesday afternoon...or until the warning is cancelled.
  
* At 10:15 AM Tuesday the stage was 1.5 feet.
* Flood stage is 4.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage after midnight 
  tomorrow.
* Impact...At 4.4 feet...(1.3 meters), Minor lowland flooding cuts off some 
  residents in the Vega Verde Subdivision below Amistad Dam, and a low section 
  of the road through the subdivision floods. The flow approaches the lowest 
  homes in the subdivision..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Del Rio             4    4    1.5   Tue 10 AM   4.3   1.9   2.9   3.0   1.9


&&

LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
      2878 10059 2908 10072       

$$

Allen
338 
WGUS84 KEWX 262053
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
353 PM CDT Tue Sep 26 2017

...The flood warning is cancelled for the following rivers in Texas...

  Rio Grande At Del Rio Affecting Val Verde County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-262123-
/O.CAN.KEWX.FL.W.0041.000000T0000Z-170927T1800Z/
/DLRT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 PM CDT Tue Sep 26 2017

The flood warning is cancelled for
  the Rio Grande At Del Rio.
* At  3:15 PM Tuesday the stage was 1.6 feet (0.5 meters).
* Flood stage is 4.5 feet (1.4 meters).
* Forecast...The river will crest below flood stage at 3.8 feet (1.1 meters) tomorrow
  early afternoon.
* Impact...At 4.0 feet...(1.2 meters), The flow is overbanks into lowest areas 
  of the flood plain, threatening to flood the road through the lowest sections 
  of the Vega Verde subdivision..

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Wed   Thu   Fri   Sat   Sun
 Del Rio             4    4    1.6   Tue  3 PM   1.6   3.8   1.7   1.5   3.8


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Wed   Thu   Fri   Sat   Sun
 Del Rio             1    1    0.5   Tue  3 PM   0.5   1.2   0.5   0.5   1.2


&&

LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
      2878 10059 2908 10072       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 25, 7:35 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 25, 7:35 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
735 PM CDT Mon Sep 25 2017

.UPDATE...
Deep tropical Pacific moisture continues to stream northeast of the
remnant circulation of what was Tropical Storm Pilar that is now
located over the Mexican state of Durango. This moisture is feeding
a weak MCV centered over Zavala County that is allowing widespread
showers and embedded thunderstorms to persist over much of the Rio
Grande Plains. Although the cold front is still well to the north in
the Texas panhandle, differential PVA ahead of a shortwave trough
associated with Pilar's remnants should provide ample dynamic forcing
at midlevels to support rainfall continuing well into the overnight
hours. In addition, an intensifying south-southeasterly low-level
jet will continue to feed the southern portions of this MCV.

The aforementioned dynamic factors coupled with precipitable water
values in the 2.0-2.4 inch range should result in new cell formation
to train along the Zavala-Frio and Dimmit-La Salle County borders,
possibly extending into Uvalde and southwest Medina Counties. These
areas should see the heaviest rainfall over the next 3-6 hours with
moderate to heavy rainfall just to their north and west. Widespread
1-3 inch rain amounts with locally higher totals above 6 inches is
likely over these areas. Therefore, we have highlighted 90-100 POPs
with locally heavy rainfall in the forecast for these counties, while
removing that mention further north over the Edwards Plateau and west
into Val Verde County as these areas should be deprived of the best
low-level inflow. Current hi-res and global model guidance is too
far north and west with these features, so our forecast has shifted
south and east of this guidance.

The forecast is a bit more uncertain for the overnight hours as it
will largely depend on how convection evolves this evening and where
any quasi-stationary or progressive boundaries set up. The 22Z HRRR
run that appears to have initialized relatively well suggests this
convection will begin to decrease in intensity after about 1-2 am
with the MCV slowly retrograding to the west-southwest. If this
verifies, flooding impacts should stay well to the southwest of the
San Antonio metro area as the heaviest rainfall would stay south of
Highway 90 and along and west of Interstate 35. Therefore, the
eastern border of the Flash Flood Watch appears to be good for now
and we will only need to reevaluate this if this complex progresses
further east than anticipated. Heavy rainfall is expected once again
over the Rio Grande Plains, Edwards Plateau, and possibly a bit
further east as the shortwave associated with Pilar's remnants
crosses the Rio Grande to provide additional dynamic forcing aloft.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT Mon Sep 25 2017/

UPDATE...
00Z Aviation Update Below.

AVIATION...
A weak MCV appears to have developed between DRT and COT where a
complex of SHRA and embedded TSRAs currently resides. This is farther
east than what models indicated earlier this afternoon. Through the
next 6 hours went closer to recent runs of the HRRR that appears to
have a better handling on position of the MCV and its continued
slight eastward drift. As such removed VCTS at DRT this evening as
low level flow and forcing have been disrupted.

The complex of SHRAs and TSTMS could maintain itself eastward to
near HDO through the late evening, aided by low level jet
strengthening. Less certain on SAT, but HRRR does suggest some
possible stratiform RA advecting northeast into the area overnight as
the complex possibly weakens. Have shown -RA in both the SAT and SSF
TAFs after 04Z. Ceilings are tricky where convection in ongoing, but
in general will maintain VFR conditions through the evening hours at
all TAF sites, with MVFR deck developing at SAT/SSF after 04Z and
DRT/AUS 06Z-08Z. Appears ceilings could lower further into IFR
criteria at SAT/SSF/AUS after 10Z.

PREV DISCUSSION... /ISSUED 329 PM CDT Mon Sep 25 2017/

SHORT TERM (Tonight through Tuesday Night)...
The effects of Tropical Depression Pilar will provide initially much
needed rain over our western counties, then a flash flood threat for
some areas as early as this evening. Streamer showers continue to
affect areas generally along and just east of the Hwy 281 corridor
with brief heavy downpours of 0.5 to 1 inch. Most of this activity
will be diurnally driven, starting in the predawn hours and wrapping
up by sundown. West of Hwy 281, rain chances will be around the
clock, and the Watch issued early this afternoon for areas west of a
Kerrville to Dilley line kicks in at 00Z this evening. Moderate to
occasional heavy rain has targeted the Del Rio and Brackettville
areas early today but only slow accumulations to around 2.5 inches
have been noted so far.

Mesoscale features ejecting off the higher terrain of Mexico will
make specific focal points for convection difficult to define in
terms of timing and amounts. Based on some patterns shown by many of
the non-gfs runs, the heaviest rains are expected to fall between
06Z and 18Z over the next two nights/mornings. The mcv that moved
into the Brackettville this morning and weakened still brings a focal
point for afternoon convection over the Rio Grande Plains. Pwat
values near the Rio Grande remain around 2-2.1 inches according to
the SPC mesoanalysis, but the NAM suggest values in excess of 2.5
inches possible by early Tuesday morning. The fact that the mcv's
are tracking almost due east would suggest the heavy rain focal point
could shift east with time and erode the ridging aloft that has
models limiting higher rainfall total east of I-35 for now.
Localized 4 to 6 inch rains will be possible each morning period
with more common amounts of 0.5 to 1.5 inches expected closer to Hwy
281.

LONG TERM (Wednesday through Monday)...
A cold front is expected to slip into the area during the day
Wednesday although gradually shifting winds may make it difficult to
notice a fropa. The front will be initially shallow as well, so
continued heavy rain will become more broad covering for late
Wednesday into Wednesday night. Pwat values are suggested to be at or
above 2.5 inches through Wednesday night, with lowering values
expected by daytime Thursday. Rainfall rates are expected to decrease
by this time, but the continuing feed of heavy rain will likely mean
continuing flash flooding possible through Thursday afternoon, and
river flooding for another day or two beyond that.

Storm total qpf amounts still are well shy of the synoptic models
that suggest all the rain will pile up in the same areas west of Hwy
83, but due to the presence of Ewd moving mcv's, expect more areas
east of Hwy 83 to see a heavy rain threat that will hopefully be
handled better in later model runs. Storm total rains from this
afternoon through Thursday afternoon remain fairly conservative with
widespread 4 to 6 inch storm total amounts in the watch area with
isolated amounts around 1 foot through midday Thursday. Afterwards,
rains should be more spotty and light as the frontal layer deepens
and the amount of perturbations coming out of Mexico dwindle. Storm
total rains over the more populated areas of Austin/San Antonio are
currently expected to be more in the 1-2 inch range with less than 1
inch expected over our far eastern counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  88  73  85  72 /  30  50  40  40  30
Austin Bergstrom Intl Airport  74  88  72  86  71 /  30  50  40  30  30
New Braunfels Muni Airport     74  85  73  86  70 /  50  70  50  40  30
Burnet Muni Airport            72  83  70  81  67 /  40  50  50  50  30
Del Rio Intl Airport           73  83  72  82  70 /  60  90 100  80  80
Georgetown Muni Airport        73  87  72  84  70 /  20  40  40  40  30
Hondo Muni Airport             75  88  73  86  70 /  80  80  80  70  60
San Marcos Muni Airport        74  86  72  86  70 /  40  60  40  40  30
La Grange - Fayette Regional   74  89  73  88  72 /  30  30  20  20  20
San Antonio Intl Airport       75  85  74  85  72 /  50  70  60  50  40
Stinson Muni Airport           76  86  74  84  72 /  50  70  60  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
counties: Bandera...Dimmit...Edwards...Frio...Kerr...Kinney...
Maverick...Medina...Real...Uvalde...Val Verde...Zavala.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...LH
Public Service/Data Collection...33
Hazardous weather outlook, Sep 25, 4:24 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
424 PM CDT Mon Sep 25 2017

TXZ171>173-183>194-202>209-217>225-228-262130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
424 PM CDT Mon Sep 25 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Localized heavy rain across the Rio Grande Plains and southern
Edwards Plateau could lead to localized flash flooding this
afternoon into the evening and overnight hours. Rainfall amounts
of 1 to 3 inches with isolated higher amounts are possible. A
Flash Flood Watch is in effect for areas along and west of a
Pearsall to Hondo to Bandera to Kerrville line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical Pacific moisture merging with a stalled front and upper
level disturbance will continue to support multiple rounds of
heavy rain over the Rio Grande Plains and southern Edwards Plateau
Tuesday through Thursday. The flash flood threat will increase as
soils become more saturated, especially on Tuesday and Wednesday
when the heaviest rainfall is expected. Areas along and west of
Highway 83 are expected to receive 4 to 6 inches of rainfall with
isolated higher amounts of 10 to 12 inches possible this week.
Areas in the Hill Country and Interstate 35 corridor may get 1 to
4 inches of rain with lower amounts further east. A Flash Flood
Watch will remain in effect for areas along and west of a Pearsall
to Hondo to Bandera to Kerrville line through Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit flash flooding and heavy
rainfall reports.

In the hours before

Special weather statement, Sep 25, 7:22 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT MON SEP 25 2017

TXZ218-219-228-260100-
Frio TX-Dimmit TX-Zavala TX-
722 PM CDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 800 PM
CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Wells, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Big Wells and Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2854 9963 2882 9956 2874 9929 2864 9935
      2864 9939 2855 9940 2848 9944
TIME...MOT...LOC 0022Z 198DEG 15KT 2859 9951

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:22 PM CDTSpecial Weather StatementEWXZavala38 min
Sep 25, 8:23 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
Sep 25, 11:30 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala2 hr
Sep 26, 1:35 AM CDTAreal Flood AdvisoryEWXDimmit, Zavala115 min
Sep 26, 4:41 PM CDTAreal Flood AdvisoryEWXDimmit, Frio, Zavala3 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.